Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 62, NWS Salt Lake City, UT

August 13, 2022Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 13, 2022, 12:46 PM MDT for Wayne County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2022, 12:46 PM MDT (18:46 UTC)
Expired
Aug 13, 2022, 3:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Wayne County, UT

The radar

The Cedar City radar (KICX), 160 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 2:05 PM MDTFLASH FLOODCapitol Reef Np, UTSCENIC DRIVE CLOSED DUE TO FLOODING IN GRAND WASH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 79 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.8 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
2142 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

850 
WGUS55 KSLC 131846
FFWSLC
UTC055-132145-
/O.NEW.KSLC.FF.W.0062.220813T1846Z-220813T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
1246 PM MDT Sat Aug 13 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  South Central Wayne County in southern Utah...Specifically for 
  northern portions of Capitol Reef National Park...

* Until 345 PM MDT.

* At 1246 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain in Sulphur Creek and the upper headwaters of Grand 
  Wash. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks, washes and
           slot canyons.

* Some locations that will experience flash flooding include...
  Capitol Reef National Park and Fruita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and slot canyons can become raging killer currents 
in a matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, normally dry washes, or creeks which 
can become killers in heavy rains. Campers and hikers should avoid 
streams, normally dry washes, or creeks.

&&

LAT...LON 3835 11137 3835 11130 3830 11112 3827 11112
      3817 11132

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
2 follow-up statements
344 
WGUS75 KSLC 132006
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
206 PM MDT Sat Aug 13 2022

UTC055-132145-
/O.CON.KSLC.FF.W.0062.000000T0000Z-220813T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne UT-
206 PM MDT Sat Aug 13 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MDT THIS 
AFTERNOON FOR SOUTH CENTRAL WAYNE COUNTY...SPECIFICALLY FOR NORTHERN 
PORTIONS OF CAPITOL REEF NATIONAL PARK...

At 206 PM MDT, Rangers at Capitol Reef National Park reported that 
Grand Wash is flowing and that the Scenic Drive within the park has 
been closed.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Capitol Reef National Park Dispatch

IMPACT...Life threatening flash flooding of normally dry washes,
         creeks and streams.

Some locations that will experience flash flooding include...
  Capitol Reef National Park and Fruita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3835 11137 3835 11130 3830 11112 3827 11112
      3817 11132

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
415 
WGUS75 KSLC 132141
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
341 PM MDT Sat Aug 13 2022

UTC055-132151-
/O.EXP.KSLC.FF.W.0062.000000T0000Z-220813T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne UT-
341 PM MDT Sat Aug 13 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 345 PM MDT THIS AFTERNOON FOR 
SOUTH CENTRAL WAYNE COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

A Flood Watch remains in effect until 900 PM MDT Sunday for portions 
of Utah and southwest Wyoming.

LAT...LON 3835 11137 3835 11130 3830 11112 3827 11112
      3817 11132

$$

GM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 6:19 AM MDT, 6 hours 27 minutes earlier.

Area forecast discussion, Aug 13, 6:19 AM MDT, 6 hours 27 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
619 AM MDT Sat Aug 13 2022

.UPDATE...Updated aviation section below.

&&

.SYNOPSIS...Southerly flow will keep a steady stream of monsoonal
moisture across Utah and southwest Wyoming through the weekend.
This will result in a daily threat of showers and thunderstorms
capable of producing heavy rain. Northern Utah should partially
dry out during the early to middle portion of the week while
Central and Southern Utah remain active.

&&

.SHORT TERM (Through 12Z/6AM Monday)...Early morning analysis
indicates the presence of a ridge of high pressure centered over
western Kansas, while a weakening area of low pressure can be seen
over western British Columbia. A pair of jet streaks can be seen
across eastern Oregon as well as just off of the California coast.
This configuration continues to favor moist southerly flow aloft
across Utah and SW Wyoming, with an axis of 200-250% of normal
PWAT observed generally along/east of I-15 and across SW Utah.
This is expected to remain in place through Sunday morning. As a
result of this setup, another day of widespread shower and
thunderstorm activity is expected. The trailing jet streak will
provide a modest large-scale ascent. Over the past previous days,
convective initiation was held to high terrain areas or along
boundaries/boundary collisions, but the presence of the jet streak
may aid in increasing both the strength and coverage of
convective activity today. The presence of the modest jet streak
and modest deep-layer shear has the potential to promote a few
vigorous updrafts and organized convective cells capable of
producing hail and microbursts, especially over NW Utah.

An examination of HREF shows neighborhood probabilities of a 50%
probability of 1" of QPF in 3 hours (from 21-00Z) from southwest
Utah northeastward along the high terrain areas and into SW
Wyoming, and across SW Utah from 00-03Z during the early evening
hours, particularly over Iron and Beaver counties. This output
suggests that these areas are most favored for the heavy rain
during the afternoon and evening. Given anomalous moisture in
place, any shower or thunderstorm will have the potential to
produce heavy rainfall and a resultant flood threat, even outside
of the areas of highest potential. Areas most susceptible will
continue to be burn scars, slot canyons, normally dry washes,
steep terrain and urban areas.

The above-mentioned jet streak is now forecast to slide across
northern NV and SW Idaho tonight into Sunday morning, keeping
modest ascent in place through the night. Thus, think a few
showers and isolated thunderstorms will persist overnight, and
CAMs bear out this potential. The loss of instability will limit
the heavy rainfall threat overnight.

On Sunday, modest drying of the column will commence, with PWAT
anomalies forecast to drop into the 100-175% range of normal.
These PWATs are still above normal, thus the threat for heavy
rainfall will continue, given the presence of ample low-level
moisture and favorable CAPE profiles. Another concern Sunday is
the gradual weakening of the 500-700mb flow as the day progresses.
Over the past several days, this flow has been southerly and
generally 10-25kts. On Sunday, flow is forecast to weaken and
become northwesterly along/west of I-15. This will favor slower
storm motions as well as setup a mid-level convergence axis
generally along I-15. Recurrence interval QPF and NP QPF fields
indicate a 70% probability of 1" of QPF in 3 hrs late Sunday
afternoon near high terrain areas of central Utah. Given this high
resolution model output and the likelihood of slower storm
motions, have extended the flood watch into Sunday evening to
account for the continued flood risk.

.LONG TERM (After 12Z/06AM Monday)...The extended forecast period
remains characterized as an active monsoonal pattern over the entire
CWA that will keep afternoon/evening showers and thunderstorms to
impact a majority of Utah and SW Wyoming. Due to this pattern of
precipitation we expect temperatures over the region to remain mild
with highs in most populated valleys to sit in the upper 80s and low
90s from consistent cloud cover.

A ridging pattern centered over Colorado will continue to fuel the
CWA with sufficient moisture to help storm development over the
majority of the CWA through the first half of the extended. As this
ridge evolves by midweek there is growing guidance in deterministic
and ensembles of the ridge growing more westward which will flip
flow aloft to a more zonal to NW direction. This will likely
suppress moisture to the E/SE corridor of Utah, leaving northern
Utah more dry through the second half of the work week and into the
weekend. However even with less available moisture in the northern
sector of the CWA there will still be the potential for high terrain
driven storms.

The likelihood of ongoing flash flooding will remain through much of
the extended even with the potential of northern Utah staying more
dry as the majority of heavier precip will remain over the
susceptible slot canyons, National Parks and burn scars located in
southern Utah.

&&

.AVIATION...KSLC...VFR conditions expected through the TAF period
for KSLC outside of heavier shower/thunderstorm activity.
Scattered showers and storms are possible between 20Z and 04Z.
Passing storms will be capable of gusty and erratic outflow winds
and heavy rainfall. Storms and showers dry into the overnight
period as winds fall back into diurnally patterns.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions
are expected through the TAF period at all terminals outside of
heavier shower and thunderstorm activity. Early morning showers
and thunderstorms have developed across northern Utah and SW
Wyoming early this morning. These will give way to widespread
showers and thunderstorms this afternoon. Storms will mostly be
dried out by ~04Z before picking back up for most of the CWA by
~18Z. Winds will be largely terrain driven, except in and near
showers and thunderstorms where they have the potential to be
gusty and erratic.

&&

.FIRE WEATHER...Utah continues to reside between a high pressure
ridge that is centered over western Kansas while an area of low
pressure continues to linger off of the British Columbia coast.
This is continuing to cause moist southerly flow to remain in
place across the state. As a result, another period of widespread
showers and mainly wet thunderstorms are expected through the
weekend, with locally heavy rainfall expected as deep monsoonal
moisture remains in place. The heaviest thunderstorm cores will
continue to be capable of producing wetting rains very quickly.

The high pressure ridge is now expected to shift to near Idaho by
early next week while the persistent area of low pressure near
British Columbia migrates north to the Gulf of Alaska. This
pattern shift will promote warming and drying across the north.
Meanwhile, across central and southern Utah, monsoonal moisture is
expected to remain in place through the week with daily shower
and thunderstorm chances continuing, along with heavy rainfall
potential. Latest indications suggest monsoonal moisture may
return to northern Utah by late in the week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch through Sunday evening for UTZ111>113-116>120-
     122>129.

WY...Flood Watch through Sunday evening for WYZ021.

&&

SHORT TERM...
LONG TERM...
AVIATION...
FIRE WEATHER...

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:13 PM MDTFlash Flood Warning Considerable damage threatSLCSalt Lake2 hr
Aug 12, 6:22 PM MDTSpecial Weather StatementSLCSalt Lake38 min
Aug 12, 6:49 PM MDTSpecial Weather StatementSLCWeber41 min
Aug 12, 7:30 PM MDTSpecial Weather StatementSLCWeber30 min
Aug 13, 3:55 PM MDTSpecial Weather StatementSLCBeaver35 min
Aug 13, 4:32 PM MDTFlash Flood Warning Considerable damage threatSLCWayne3 hr

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.